By Laurie Gowen, DAN Medical Information Specialist
Depression: Who Gets Depressed?
It's not as uncommon as you may think. Even divers get depressed. Some of the more frequently asked questions on the DAN Medical Information Line concern medications divers take for depression and how these drugs can affect their fitness to dive.
According to the National Institute of Mental Health, each year more than 17 million Americans experience a period of clinical depression. Fortunately, with appropriate treatment, nearly 80 percent of those diagnosed with depression experience significant improvement.
Depression isn't simply in your head: it affects both body and mind. Symptoms of depression vary from person to person, as does their severity. Obviously, those individuals who are out of touch with reality, are suicidal or have hallucinations should not dive. Also, any condition that could affect one's physical or rational decision-making ability would not be safe for the diver or a dive buddy. However, many people dive successfully while they take medication and receive treatment for everyday depression. Symptoms of Depression
According to the National Depression and Manic Depression Association, some symptoms of depression include:
Prolonged sadness or unexplained crying spells; significant changes in appetite and sleep patterns; irritability, anger, worry, agitation, anxiety; inability to concentrate, indecisiveness; unexplained aches and pains; recurring thoughts of death and suicide.
For divers, here's an extra consideration: some of the symptoms associated with depression could also mimic those of decompression illness (DCI). Unexplained aches and pains or an inability to concentrate could make a differential diagnosis very difficult. Diving at depth is not a place to lose focus on the immediate dive tasks: following the dive plan, monitoring one's air supply or just being an observant dive buddy.
Should divers with depression be cleared to dive? Yes and no: each diver should be considered on an individual, case-by-case basis. Factors should include each diver's medical history, type and dosage of the medication, the individual's response to treatment and motivation for diving. In-water safety for the diver and buddy is the primary consideration.
Part of the treatment for depression can include the use of central nervous system (CNS) medications that have varying but similar side effects. Dozens of antidepressant medications currently on the market effectively treat depression. Each group has its own distinct properties that react chemically in the brain.
Unfortunately for divers, some medications have side effects similar to the symptoms of decompression illness. Side effects such as visual disturbances, weakness, dizziness, lack of coordination, numbness and tingling, when occurring after a dive, may require evaluation for possible DCI.
Sometimes finding the optimal medication involves trial and error. People should never change dosage or discontinue medication without direction from their physicians. Individual reactions and effective therapy may take several weeks, even months to achieve, so any diving would have to be postponed until the patient has adjusted to the medication. The following are the most common medications used in treating depression:
SSRIs (selective serotonin reuptake inhibitors)
Although SSRIs typically cost more than other antidepressant medication, they tend to be relatively safe for divers. They do, however, have a side effect of drowsiness; this can influence the safety of the dive. SSRIs may also cause increased bruising or bleeding. Divers can experience barotrauma to ears, sinuses, lungs and have many opportunities to injure themselves on dive boats. Under normal conditions, these injuries would be unremarkable, but antidepressants can cause an increase in bleeding. If the diver is also taking medications such as aspirin or ibuprofen, bleeding could be exacerbated. And in higher doses, there is evidence that SSRIs may cause seizures, which have a high probability of drowning if they occur during a dive.
MAOIs (monoamine oxidase inhibitors)
MAOIs should not be taken with certain foods*, and taking certain medications with MAOIs can cause increased blood pressure. Possible side effects of MAOIs are dizziness and drowsiness. Dizziness typically comes from standing up from a reclined position too quickly (called orthostatic hypotension). After a dive, these side effects could be troublesome. Since medications affect a chemical reaction in the brain at ambient pressure (on land), we may be concerned about the side effect being influenced by increased partial pressure of nitrogen or potential nitrogen narcosis at depth.
TCAs / HCAs (tricyclics / tetracyclics / heterocyclics)
Dizziness, drowsiness, and blurred vision may be among side effects from TCAs / HCAs. Any medications that affect concentration, decrease alertness or impair decision-making are not compatible with safe diving.
Other antidepressants such as Wellbutrin(r) or Zyban(r) (generic name for both is bupropian), Desyrel(r) (generic name: trazodone) and Effexor(r) (generic name: venlafaxine) may produce seizures or seizure activity by lowering the seizure threshold. Additionally, fainting, excitability and difficulty breathing are among the rare side effects of venlafaxine. Bupropian may have side effects of agitation, CNS stimulation, seizures, psychosis, dry mouth, headache, migraine, nausea, vomiting, rash, tinnitus, muscle pain and dizziness. Obviously, a diver with these symptoms could experience safety risks.
For divers, there is little available research about diving with depression or diving while taking antidepressants. When divers taking CNS medications report problems while diving, most commonly complain of anxiety or even panic: this is thought to be caused by the interaction of high partial pressures of nitrogen and the side effects of the drugs. The diver should discuss the possibility of seizures with a doctor.
Every case should be evaluated independently, with honest communication from the diver or prospective diver, a physician and the training organization. Divers who respond well to medication over a long period, have appropriate decision-making abilities and are cognizant of potential side effects, may be considered for some types of diving. This should be a joint decision reached by the diver and physician.
* Usually foods that are aged or fermented. These foods contain an amino acid called tyramine which, when inhibited by MAOIs, can lead to a hypertensive crisis.
Note: For more information, see "Psychological Issues in Diving - Part 1" by Dr. Ernest Campbell in the September / October 2000 issue of Alert Diver, available in the Medical Articles section of the DAN website (www.DiversAlertNetwork.org) or in the publication The DAN Guide to Dive Medical Frequently Asked Questions (FAQs).
About the Author
DAN Medical Information Specialist Laurie Gowen, NREMT-B, DMT, has been a dive instructor since 2000. She is a Dive Medicine Technician, National Registry Emergency Medical Technician, and a Master Scuba Diver Trainer. (c) DAN - Alert Diver May / June 2005